Connecticut, 2017

Damaging Wind in Connecticut, September 5, 2017

September 5, 2017 · NWS OKX · 1 event in 1 county or zone

An approaching cold front triggered an isolated severe thunderstorm in Fairfield County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front triggered an isolated severe thunderstorm in Fairfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 5, 6:19 PM EST, 15 minutes earlier.

Area forecast discussion, Sep 5, 6:19 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service New York NY
719 PM EDT Tue Sep 5 2017

.SYNOPSIS...
A cold front stalls over the Tri-State area tonight through
Wednesday. A wave of low pressure forms on the front and moves
it off the coast on Thursday as Canadian high pressure slowly
builds in through the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Cold front continues to slowly advance from the west this eve
with scattered convection N and W of NYC. Isold severe threat
will be diminishing the next few hours with the loss of heating,
however a marginal flash flood threat continues through about
10pm or so, again N and W of NYC, with training cells moving
through the region.

Have adjusted the forecast slightly to better fit with latest
radar/sat imagery, but it is basically on track. Showers will
slowly work east with POPs increasing to likely along with a chc
for TS overnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The cold front stalls over the local area as the front becomes
aligned with the wind flow aloft. Although CAPE diminishes with
the loss of daytime heating, sufficient speed shear and lift
will exist and thus the continue the chance for TS.

POP's on Thursday go to categorical as synoptic lift is enhanced
by right-entrance region of a 120-130 kt jet streak in the
upper levels and develops a surface low pressure wave on the
front.

The surface wave lifts north overnight Wednesday leaving us in
westerly cold air advection.

Have gone with the warmer GFS solution for the temperature
forecast as it subjectively appears the GFS is closer with the
current precipitation fields. Also, the GFS is closer to the
ECMWF MOS data.

There is a high risk of rip current development through
Wednesday eve and likely continuing through the end of the
week.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
At the start of the period, a highly amplified upper flow will
feature a full latitude trough east of the Mississippi River Valley
and ridging over the intermountain west. The pattern gradually
translates east while dampening with the upper trough slowly
shifting east of the area Saturday night. NWP is in good agreement
with the H5 pattern into the weekend. The GFS continues to be more
progressive than the ECMWF and GGEM with the departing upper low on
Sunday. This looks to have little impact on sensible weather across
the region this weekend into early next week as a large area of high
pressure builds into the region with dry, cool conditions. This high
will also serve as blocking mechanism as Hurricane Irma remains well
to the south, tracking near the Florida Peninsula and into the
southeast late in the weekend into early next week. Refer to the
latest products from the National Hurricane Center for details on
Irma.

Showers will be a possibility on Thursday, mainly in the morning, as
mid-level frontogenetic forcing exits to the east.
There will also be a low chance of showers Friday and perhaps
Saturday afternoons with the upper trough passing through.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A cold front slowly approaches from the west this evening.

Conditions lower to MVFR throughout overnight, with IFR
probable at KISP and KGON. Showers, with possibly an embedded
thunderstorm, will move through city terminals through 4z, and
eastern terminals by 9z. Intermittent showers then continue
through the TAF period.

S-SSW winds 10-15G20-25KT this evening becomes light and
variable throughout late this evening. S flow develops at under
10 kt at coastal/city terminals by mid morning Wednesday.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments possible for changing ceilings and
visibilities associated with SHRA/TSRA.

KLGA TAF Comments: Amendments possible for changing ceilings and
visibilities associated with SHRA/TSRA.

KEWR TAF Comments: Amendments possible for changing ceilings and
visibilities associated with SHRA/TSRA.

KTEB TAF Comments: Amendments possible for changing ceilings and
visibilities associated with SHRA/TSRA.

KHPN TAF Comments: Amendments possible for changing ceilings and
visibilities associated with SHRA/TSRA.

KISP TAF Comments: Amendments possible for changing ceilings
in areas of stratus.

OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY...
.Wednesday afternoon-night...MVFR possible in showers and
thunderstorms.
.Thursday-Thursday night...MVFR or lower possible in showers
early Thursday morning, otherwise VFR. W-NW winds G15-20kt
possible.
.Friday...VFR. Slight chance of mainly afternoon showers at
northern terminals.
.Friday night-Sunday...VFR.

&&

.MARINE...
SCA remains on the ocean waters through tonight for winds and
seas meeting minimal advisory criteria. There may be occasional
gusts to 25 kt over the South Shore Bays this evening.

Winds diminish below criteria late tonight, however, Ocean seas
will likely remain at 5 ft or greater on Wednesday. Expect a
Small Craft Advisory for Hazardous Seas being posted overnight
for Wednesday.

Swells from distant hurricane Irma will keep seas above 5 ft on the
ocean waters into the weekend. The swells will also result in
rough conditions near the inlets and at the entrance to Long
Island Sound. Winds may approach SCA levels late Thu/Thu night
otherwise they are forecast to remain at sub-advsy levels. Refer
to the latest products from the National Hurricane Center for
details on Irma.

Winds and seas on the non-ocean waters will remain below Small Craft
Advisory levels.

&&

.HYDROLOGY...
Rain overnight through late Wednesday night are forecast to
total in the 1.0" to 1.5" range with highest amounts to the
east.

Due to the extended time range for the rainfall to occur, only minor
flooding of known urban/poor drainage areas is anticipated. Most
areas will receive little to no impacts.

No hydrologic issues are anticipated from Thursday into early
next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Wednesday evening for NYZ075-080-
     081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ350-353-
     355.

&&

SYNOPSIS...Tongue
NEAR TERM...Tongue
SHORT TERM...Tongue
LONG TERM...24
AVIATION...IRD
MARINE...24/Tongue
HYDROLOGY...24/Tongue
Hazardous weather outlook, Sep 5, 4:15 PM EST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
515 PM EDT Tue Sep 5 2017

NYZ075-080-081-178-179-062115-
Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk-
Southern Queens-Southern Nassau-
515 PM EDT Tue Sep 5 2017

...HIGH RIP CURRENT RISK IN EFFECT THROUGH WEDNESDAY EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

The potential for an extended period of high rip current risk exists
through this weekend as swells from distant Hurricane Irma build
towards the area. Refer to the latest statements from the National
Hurricane Center for the latest information on Irma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>012-NJZ004-006-103>108-NYZ069>074-078-079-176-177-062115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
515 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-062115-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
515 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ002-NYZ067-068-062115-
Western Passaic-Orange-Putnam-
515 PM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms late this afternoon
into early this evening that could produce damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Sep 5, 4:21 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
521 PM EDT TUE SEP 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     1 SW MANITOU            41.32N  73.97W
09/05/2017                   PUTNAM             NY   LAW ENFORCEMENT

            TREES DOWN ON ROUTE 9D ONE QUARTER MILE NORTH OF BEAR
            MOUNTAIN BRIDGE

&&

JE
Local storm report, Sep 5, 4:23 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
523 PM EDT TUE SEP 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     PUTNAM VALLEY           41.34N  73.87W
09/05/2017                   PUTNAM             NY   LAW ENFORCEMENT

            TREES DOWN ON CANOPUS HILL ROAD

&&

JE
Special weather statement, Sep 5, 4:30 PM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service New York NY
530 PM EDT TUE SEP 5 2017

CTZ005-NYZ068-052215-
Northern Fairfield-Putnam-
530 PM EDT TUE SEP 5 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FAIRFIELD AND
PUTNAM COUNTIES...

At 530 PM EDT, a strong thunderstorm was located near New Fairfield,
or near Pawling, moving northeast at 25 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

This storm will be near...
  New Fairfield around 535 PM EDT.
  Brookfield around 540 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4166 7349 4165 7349 4164 7350 4153 7345
      4150 7344 4151 7339 4150 7338 4149 7338
      4148 7336 4135 7369 4143 7391 4150 7379
      4153 7360 4153 7353 4167 7352
TIME...MOT...LOC 2130Z 233DEG 23KT 4150 7355

NV
Special weather statement, Sep 5, 5:27 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service New York NY
627 PM EDT TUE SEP 5 2017

NJZ002-004-103>105-NYZ067>070-052330-
Western Bergen-Western Passaic-Western Essex-Eastern Bergen-Eastern
Passaic-Putnam-Rockland-Northern Westchester-Orange-
627 PM EDT TUE SEP 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PASSAIC...BERGEN...
NORTHWESTERN ESSEX...NORTHERN WESTCHESTER...SOUTHEASTERN ORANGE...
WESTERN PUTNAM AND ROCKLAND COUNTIES...

At 626 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Upper Greenwood Lake to near Green Pond
to Victory Gardens. Movement was east at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  West Milford and Upper Greenwood Lake around 630 PM EDT.
  Bloomingdale and Greenwood Lake around 640 PM EDT.
  Pompton Lakes around 645 PM EDT.
  Sloatsburg and Fairfield around 650 PM EDT.
  Ringwood and Caldwell around 655 PM EDT.
  Wayne and Harriman around 700 PM EDT.
  Ramsey and Pomona around 705 PM EDT.
  Paterson and Passaic around 710 PM EDT.
  Monsey around 715 PM EDT.
  Hackensack and Paramus around 720 PM EDT.
  New City and Peekskill around 725 PM EDT.
  Haverstraw around 730 PM EDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4111 7448 4120 7437 4123 7441 4144 7382
      4111 7392 4085 7405 4083 7416 4085 7418
      4083 7418 4080 7436 4086 7432 4090 7433
      4090 7427 4093 7429 4097 7428 4100 7430
      4103 7442 4102 7443 4105 7445 4104 7450
TIME...MOT...LOC 2226Z 251DEG 23KT 4117 7440 4098 7445 4086 7452

NV
Special weather statement, Sep 5, 5:59 PM EST, 35 minutes before
Special Weather Statement
National Weather Service New York NY
659 PM EDT TUE SEP 5 2017

CTZ005-006-NYZ068-070-060000-
Northern Fairfield-Northern New Haven-Putnam-Northern Westchester-
659 PM EDT TUE SEP 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...
NORTHWESTERN NEW HAVEN...NORTHERN WESTCHESTER AND EASTERN PUTNAM
COUNTIES...

At 659 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Carmel to near Bedford.
Movement was northeast at 25 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  New Fairfield around 710 PM EDT.
  Danbury and Brookfield around 720 PM EDT.
  Newtown and Ridgefield around 730 PM EDT.
  Weston around 740 PM EDT.
  Bethel and Redding around 745 PM EDT.
  Southbury around 755 PM EDT.
  Trumbull and Monroe around 800 PM EDT.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4153 7345 4150 7344 4151 7339 4149 7337
      4147 7331 4149 7333 4151 7332 4151 7316
      4156 7317 4156 7314 4124 7323 4121 7371
      4152 7365 4153 7353 4159 7353 4161 7348
TIME...MOT...LOC 2259Z 245DEG 21KT 4149 7360 4123 7367

NV
Special weather statement, Sep 5, 6:24 PM EST, 10 minutes before
Special Weather Statement
National Weather Service New York NY
724 PM EDT TUE SEP 5 2017

NJZ002-004-006-103>108-NYZ067-069-072-074-075-060015-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Union-Western Passaic-Western Essex-Eastern Bergen-Eastern
Passaic-Rockland-Kings (Brooklyn)-Orange-New York
(Manhattan)-Richmond (Staten Is.)-
724 PM EDT TUE SEP 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...PASSAIC...
UNION...BERGEN...ESSEX...SOUTH CENTRAL ORANGE...RICHMOND...NEW YORK
AND ROCKLAND COUNTIES...

At 723 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Upper Greenwood Lake to near Middlesex to
near White Horse. Movement was east at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  West Milford and Ringwood around 730 PM EDT.
  Plainfield around 735 PM EDT.
  Summit and Sloatsburg around 740 PM EDT.
  Suffern and Clark around 745 PM EDT.
  Linden and Tottenville around 750 PM EDT.
  Elizabeth and Monsey around 755 PM EDT.
  Newark and New City around 800 PM EDT.
  Bayonne and Haverstraw around 805 PM EDT.
  Jersey City and The Verrazano Narrows Bridge around 810 PM EDT.
  Hoboken and Bay Ridge around 815 PM EDT.

LAT...LON 4050 7427 4051 7426 4060 7422 4060 7446
      4066 7440 4067 7446 4076 7436 4086 7432
      4090 7434 4091 7427 4100 7430 4105 7448
      4113 7446 4120 7437 4125 7443 4119 7392
      4114 7389 4104 7389 4060 7402 4052 7413
TIME...MOT...LOC 2323Z 265DEG 27KT 4119 7437 4061 7450 4017 7475

NV

The radar

The Brookhaven radar (KOKX), 83 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
September 5, 6:34 PM EST
Where
Fairfield County, Brook Field
Measured
56 kt (64 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
41.480, -73.420

Numerous trees and power lines were reported down in Brookfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723048.